Texas, 2019

Tornado and Hail in Texas, May 5, 2019

May 5, 2019 · NWS AMA · 25 events in 8 counties and zones

A weak disturbance in broad west northwest flow in the mid and upper levels of the atmosphere, strong daytime heating and attendant atmospheric instability, sufficient moisture, a developing dryline, and moderate wind shear aided in several severe storms on May 5th. One of the storms was able to produce a tornado in Roberts County Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A weak disturbance in broad west northwest flow in the mid and upper levels of the atmosphere, strong daytime heating and attendant atmospheric instability, sufficient moisture, a developing dryline, and moderate wind shear aided in several severe storms on May 5th. One of the storms was able to produce a tornado in Roberts County Texas. No rating for the tornado as it was in open field, but it was estimated to be on the ground nearly 15 minutes, and may have been as wide as 500 yards at one point based on photographs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 5, 2:55 PM CST, 53 minutes earlier.

Area forecast discussion, May 5, 2:55 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
355 PM CDT Sun May 5 2019

.SHORT TERM...This Afternoon and Tonight...
Showers and thunderstorms are expected to continue to develop across
the northwest CWA late this afternoon into this evening. Some
isolated showers and thunderstorms will be possible across the
southern Texas Panhandle near the Caprock. Local convergence along
the Caprock may be enough to initialize thunderstorms. If
thunderstorms develop in this area they could become severe with
large hail and damaging winds the main threats. If storms can last
toward sunset in the southeast Texas Panhandle, then a tornado
threat will increase as a low level jet enhances the shear in the
lowest layers and also increases the low level moisture which will
help to lower the LCL's. Severe thunderstorms will also be
possible with the activity that moves across the northern CWA with
large hail and damaging winds the main threats. Showers and
thunderstorms should be moving out of the area or dissipating
toward midnight. Low clouds are then expected to move back across
much of the area overnight.

15

&&

.LONG TERM...Monday through Saturday...
Monday sees a transition to southwest flow aloft as the upper closed
low moves onshore into southern California. A series of
shortwaves will eject out from the main low and bring chances for
thunderstorms Monday through Wednesday to the Panhandles. Monday
and Tuesday look to have the possibility of large hail and
damaging winds from looking at forecast soundings. CAPE could be
2000 to 2500 J/kg on each day. DCAPE around 1000 J/kg could bring
winds of 70-80mph. Low level shear on Monday is pretty low, but is
over 100 m^2/s^2 on Tuesday. Thus the tornado threat may be more
substantial on Tuesday. By Wednesday night, some precip may happen
for the north or western Panhandles, but coverage will be limited
thanks to being mostly dry slotted as the low opens up to a wave
and passes through. Instability will be very low to non-existent
so just rain chances for now. The next system is a bit fuzzy
between long range models for the end of the week. It is set to
start sending out shortwaves ahead of itself, which will bring
more chances for rain Thursday into Friday with instability
returning on Friday night through Saturday.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                55  83  57  78  54 /  20  20  30  40  40
Beaver OK                  56  84  56  75  55 /  40  30  50  50  60
Boise City OK              49  83  52  75  47 /  10  20  20  20  30
Borger TX                  56  87  59  78  56 /  30  30  30  40  50
Boys Ranch TX              53  86  57  80  53 /   5  10  10  30  40
Canyon TX                  56  85  56  80  53 /  20  20  20  40  40
Clarendon TX               57  81  59  78  57 /  30  30  50  40  60
Dalhart TX                 50  84  51  78  49 /  10  10  10  20  30
Guymon OK                  53  84  55  76  52 /  20  30  30  40  50
Hereford TX                54  85  56  80  52 /  10  10  20  30  30
Lipscomb TX                57  83  58  76  57 /  40  30  50  50  70
Pampa TX                   56  83  58  76  56 /  40  30  40  40  60
Shamrock TX                57  81  59  76  59 /  50  30  50  40  70
Wellington TX              59  81  60  78  59 /  50  30  50  40  70

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/16
Hazardous weather outlook, May 5, 2:10 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
310 PM CDT Sun May 5 2019

OKZ001>003-TXZ001>020-317-060900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
310 PM CDT Sun May 5 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected to develop today
and tonight across most of the Oklahoma and Texas Panhandles.
Some storms will have the potential to become strong to severe,
with large hail and damaging winds the primary hazards. An
isolated tornado could be possible, especially in the southeast
Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Monday afternoon through Wednesday, and then
again Friday night and Saturday. Some storms that develop Monday
afternoon through Wednesday will have the potential to become
strong to severe, with large hail and damaging winds the primary
hazards. In addition, isolated tornadoes may be possible on
Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert this afternoon
and evening and again on Monday and Tuesday afternoon through
evening.

Beat

In the hours before

Special weather statement, May 5, 1:40 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
240 PM CDT Sun May 5 2019

OKZ001-052015-
Cimarron OK-
240 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON COUNTY UNTIL 315
PM CDT...

At 240 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Felt, or 19 miles northeast of Clayton, moving
east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boise City, Felt and Wheeless.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3697 10252 3650 10228 3650 10292 3665 10300
      3667 10300
TIME...MOT...LOC 1940Z 253DEG 19KT 3661 10288

LG
Special weather statement, May 5, 2:08 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
308 PM CDT Sun May 5 2019

OKZ001-TXZ001-052045-
Cimarron OK-Dallam TX-
308 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHEASTERN DALLAM COUNTIES UNTIL 345 PM CDT...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm near
Felt, or 15 miles southwest of Boise City, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boise City and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 10283 3668 10280 3683 10226 3635 10236
TIME...MOT...LOC 2007Z 276DEG 16KT 3659 10273

LG
Special weather statement, May 5, 2:53 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Amarillo TX
353 PM CDT Sun May 5 2019

OKZ001-TXZ001-002-052130-
Cimarron OK-Sherman TX-Dallam TX-
353 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIMARRON...
NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES UNTIL 430 PM
CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Boise City, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Griggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3647 10257 3664 10251 3667 10204 3631 10209
TIME...MOT...LOC 2052Z 286DEG 17KT 3654 10246

LG
Special weather statement, May 5, 3:19 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
419 PM CDT Sun May 5 2019

OKZ001-002-052145-
Cimarron OK-Texas OK-
419 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 445 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Eva, or 10 miles south of Elkhart, moving east at
40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Eva, Hough and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3669 10150 3672 10207 3699 10211 3699 10155
TIME...MOT...LOC 2118Z 262DEG 35KT 3686 10195

LG
Local storm report, May 5, 3:24 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
424 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             1 NW KERRICK            36.51N 102.25W
05/05/2019  M0.88 INCH       CIMARRON           OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900558

BIEDA
Special weather statement, May 5, 3:28 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
428 PM CDT Sun May 5 2019

TXZ011-016-052200-
Deaf Smith TX-Oldham TX-
428 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM AND NORTHWESTERN
DEAF SMITH COUNTIES UNTIL 500 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Glenrio, or 26 miles west of Vega, moving east at
30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Adrian, Glenrio and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3504 10302 3545 10304 3558 10247 3493 10243
TIME...MOT...LOC 2127Z 261DEG 27KT 3524 10289

LG

The radar

The Amarillo radar (KAMA), 134 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

22 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Sherman

When
May 5, 3:48 PM CST
Where
Sherman County, 3.23 mi NNW of Mallett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.390, -102.130

Hail, Sherman

When
May 5, 4:05 PM CST
Where
Sherman County, 1.31 mi ESE of Mallett
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.340, -102.080

Hail, Sherman

When
May 5, 4:06 PM CST
Where
Sherman County, 1.81 mi ESE of Mallett
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.340, -102.070

Report received from Facebook.

Hail, Sherman

When
May 5, 4:11 PM CST
Where
Sherman County, 2.62 mi WNW of Lautz
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.240, -102.070

Hail, Sherman

When
May 5, 4:15 PM CST
Where
Sherman County, 4.33 mi SE of Stratford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.380, -102.010

Hail, Deaf Smith

When
May 5, 4:39 PM CST
Where
Deaf Smith County, Milo Center
Measured
1.75 in hail
Reported by
Public
Coordinates
34.980, -102.400

Hail, Randall

When
May 5, 5:07 PM CST
Where
Randall County, 2.91 mi WSW of Umbarger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.940, -102.150

Hail, Armstrong

When
May 5, 5:20 PM CST
Where
Armstrong County, 6.39 mi ENE of Wayside
Measured
0.75 in hail
Reported by
Public
Coordinates
34.800, -101.440

Mping report received.

Hail, Sherman

When
May 5, 5:43 PM CST
Where
Sherman County, 12.03 mi ESE of Lautz
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.180, -101.820

Chaser had a late report of golf ball hail.

Hail, Armstrong

When
May 5, 5:47 PM CST
Where
Armstrong County, 0.89 mi NE of Goodnight
Measured
1.75 in hail
Reported by
Public
Coordinates
35.040, -101.190

Hail, Hansford

When
May 5, 6:11 PM CST
Where
Hansford County, 7.34 mi SSW of Spearman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.110, -101.270

Hail, Hutchinson

When
May 5, 6:21 PM CST
Where
Hutchinson County, 11.48 mi ENE of Pringle
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
36.030, -101.270

Thunderstorm Wind, Hutchinson

When
May 5, 6:21 PM CST
Where
Hutchinson County, 11.48 mi ENE of Pringle
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.030, -101.270

Storm chaser called in with wind gusts estimated up to 70 mph.

Hail, Roberts

When
May 5, 6:35 PM CST
Where
Roberts County, 29.63 mi NNW of Codman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.030, -100.970

Hail, Roberts

When
May 5, 7:24 PM CST
Where
Roberts County, 19.04 mi NW of Miami
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.910, -100.850

Tornado, Roberts

When
May 5, 7:49 PM CST to 8:03 PM CST
Where
Roberts County, 6.96 mi N of Codman to 3.7 mi ENE of Codman
Rating
EFU
Path length
6.4 mi
Path width
500 yd
Reported by
Trained Spotter
Coordinates
35.740, -100.767

A rather large tornado occurred with a supercell storm as it moved west of Miami, TX. Pictures show the tornado was a large wedge around 850 pm, but no damage was found or reported as it remained in open country.

Hail, Roberts

When
May 5, 7:53 PM CST
Where
Roberts County, 5.27 mi WNW of Miami
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.740, -100.710

Thunderstorm Wind, Roberts

When
May 5, 7:53 PM CST
Where
Roberts County, 7.84 mi NW of Miami
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.770, -100.740

Broadcast Media received a report of 59 mph wind gust from the Robert Clark Ranch.

Hail, Roberts

When
May 5, 8:12 PM CST
Where
Roberts County, 4.29 mi SSE of Miami
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
35.640, -100.610

Delayed report with picture, time estimated from radar.

Hail, Roberts

When
May 5, 8:15 PM CST
Where
Roberts County, 0.89 mi SW of Miami
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.690, -100.640

Hail, Roberts

When
May 5, 8:16 PM CST
Where
Roberts County, 0.56 mi W of Miami
Measured
1 in hail
Reported by
Public
Coordinates
35.700, -100.640

Hail, Wheeler

When
May 5, 8:38 PM CST
Where
Wheeler County, 1.49 mi NNW of New Mobeetie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.550, -100.440

Hail, Wheeler

When
May 5, 8:40 PM CST
Where
Wheeler County, 0.56 mi W of New Mobeetie
Measured
1 in hail
Reported by
Public
Coordinates
35.530, -100.440

Hail, Wheeler

When
May 5, 8:41 PM CST
Where
Wheeler County, 2.25 mi W of Mobeetie
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.520, -100.470

Hail, Wheeler

When
May 5, 8:41 PM CST
Where
Wheeler County, 0.89 mi NW of New Mobeetie
Measured
1 in hail
Reported by
Public
Coordinates
35.540, -100.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825696, 825720, 825698, 825699, 825701, 825702, 825703, 825704, 825705, 825706, 825707, 825708, 825721, 825709, 825710, 826694, 825711, 825722, 825712, 825713, 825714, 825715, 825716, 825717, 825718.